Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

April 27, 2020Glasscock County, Midland County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2020, 6:01 PM CDT for Glasscock County, Midland County, Upton County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2020, 6:01 PM CDT (23:01 UTC)
Expired
Apr 27, 2020, 7:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-567 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS54 KMAF 272301
SVRMAF
TXC173-329-461-280000-
/O.NEW.KMAF.SV.W.0041.200427T2301Z-200428T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
601 PM CDT Mon Apr 27 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Glasscock County in western Texas...
  Southeastern Midland County in western Texas...
  Northeastern Upton County in western Texas...

* Until 700 PM CDT.

* At 601 PM CDT, a severe thunderstorm was located 21 miles south of
  Midland International Air and Space Port, or 22 miles southeast of
  Odessa, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10176 3165 10178 3164 10177 3151 10204
      3165 10221 3197 10193 3172 10162
TIME...MOT...LOC 2301Z 225DEG 17KT 3165 10209 

HAIL...1.00IN
WIND...60MPH
 
$$

24
2 follow-up statements
852 
WWUS54 KMAF 272324
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Mon Apr 27 2020

TXC173-329-461-280000-
/O.CON.KMAF.SV.W.0041.000000T0000Z-200428T0000Z/
Glasscock TX-Midland TX-Upton TX-
624 PM CDT Mon Apr 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN GLASSCOCK...SOUTHEASTERN MIDLAND AND NORTHEASTERN
UPTON COUNTIES...

At 624 PM CDT, a severe thunderstorm was located 23 miles southwest
of Garden City, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10176 3165 10178 3164 10177 3155 10195
      3170 10201 3181 10174 3172 10162
TIME...MOT...LOC 2324Z 249DEG 25KT 3168 10181 

HAIL...1.25IN
WIND...60MPH
 
$$

24
951 
WWUS54 KMAF 272350
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Mon Apr 27 2020

TXC173-329-461-280000-
/O.EXP.KMAF.SV.W.0041.000000T0000Z-200428T0000Z/
Glasscock TX-Midland TX-Upton TX-
650 PM CDT Mon Apr 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GLASSCOCK...
SOUTHEASTERN MIDLAND AND NORTHEASTERN UPTON COUNTIES WILL EXPIRE AT
700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3165 10176 3165 10178 3164 10177 3155 10195
      3170 10201 3181 10174 3172 10162
TIME...MOT...LOC 2350Z 225DEG 17KT 3176 10172 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:46 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 1:46 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Mon Apr 27 2020

.DISCUSSION...
The dryline is beginning to strengthen and move east from the
western Permian Basin south to the eastern slopes of the Davis
Mountains. Some cumulus clouds and thunderstorms are forming just
northeast of Fort Davis. The dryline will move into the central
and eastern Permian Basin south to the lower Trans Pecos by mid to
late afternoon as westerly flow aloft continues. A weak
disturbance combined with intense heating along the dryline, with
help from the higher terrain, should break the cap and generate a
few late day thunderstorms just east of the Davis Mountains in the
lower Trans Pecos region of west Texas. Isolated thunderstorms
will also be possible further northeast along the dryline across
the eastern Permian Basin toward evening, but the cap will be
harder to break in that region. Thunderstorms will have the
potential to become severe given wind shear of around 30 knots
combined with very steep lapse rates generating moderate to strong
instability. Any activity would dissipate in the evening with
loss of heating and as the disturbance moves east away from the
region.

Northwesterly flow aloft is expected Tuesday and Wednesday. The
dryline should push even further east toward west central Texas
Tuesday, keeping the forecast area dry with near record to record
high temperatures in downslope flow. A dry cold front is forecast
to backdoor into the region Tuesday night with cooler temperatures
(but still near normal) and windy conditions early Wednesday.
There could be a brief period of advisory level winds across the
eastern Permian Basin early Wednesday with high gap winds through
Guadalupe Pass behind the front. Later shifts will need to
monitor.

Much above normal temperatures are expected to return by Thursday
and continue through next weekend. Mid level moisture combined
with very intense heating along the dryline could generate
some afternoon and early evening thunderstorms along the dryline
in west Texas this weekend but confidence was not high enough to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66 100  61  81 /  20  10   0   0
Carlsbad                       61  99  59  77 /   0   0   0   0
Dryden                         67 102  65  86 /  20   0   0  10
Fort Stockton                  67 100  61  76 /  10   0   0  10
Guadalupe Pass                 62  89  56  68 /   0   0   0   0
Hobbs                          57  97  55  76 /   0   0   0   0
Marfa                          54  94  52  75 /   0   0   0  10
Midland Intl Airport           65 100  61  82 /  10   0   0   0
Odessa                         65 100  60  80 /  10   0   0   0
Wink                           60 102  61  79 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, Apr 27, 3:16 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
316 PM CDT Mon Apr 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
316 PM CDT Mon Apr 27 2020 /216 PM MDT Mon Apr 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon across
the eastern Permian Basin... Lower Trans Pecos... and eastern
Brewster county. A Severe Thunderstorm Watch is in effect. Large
hail, damaging winds, and lightning are the main concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon or evening
across the Lower Trans Pecos.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 27, 4:30 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT Mon Apr 27 2020

TXZ075-082-279-272215-
Pecos TX-Terrell TX-Central Brewster County TX-
430 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS...NORTHEASTERN
BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles west of Sheffield to 27 miles east of
Marathon. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sanderson.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3067 10187 3033 10197 3031 10198 3007 10245
      3025 10295 3045 10256 3048 10252 3068 10233
TIME...MOT...LOC 2129Z 285DEG 23KT 3062 10224 3042 10241 3043 10243
3025 10278

24
Special weather statement, Apr 27, 4:40 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Mon Apr 27 2020

TXZ068-069-075-272230-
Pecos TX-Crane TX-Upton TX-
440 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 530 PM
CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles west of McCamey, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McCamey, Upton County Airport, Girvin and Cordona Lake.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3113 10206 3108 10218 3109 10237 3105 10231
      3104 10229 3093 10254 3113 10271 3145 10255
TIME...MOT...LOC 2140Z 226DEG 19KT 3109 10257

24
Special weather statement, Apr 27, 5:13 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Mon Apr 27 2020

TXZ075-082-279-282-272300-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
513 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND CENTRAL TERRELL COUNTIES UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Sheffield to 19 miles
north of Dryden to 8 miles northeast of Sanderson. Movement was east
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sanderson, Terrell County Gas Plant and Terrell County Airport.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3046 10170 3047 10173 3044 10172 3042 10174
      3040 10170 3037 10170 3024 10185 3019 10196
      2985 10241 3001 10298 3029 10251 3035 10235
      3047 10223 3057 10223 3058 10169
TIME...MOT...LOC 2211Z 280DEG 16KT 3056 10208 3044 10208 3031 10224
3026 10235 3012 10261

24
Special weather statement, Apr 27, 5:13 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Mon Apr 27 2020

TXZ068-069-272300-
Crane TX-Upton TX-
513 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND NORTHERN
UPTON COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crane, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crane, King Mountain and Crane County Airport.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3133 10189 3128 10229 3143 10250 3165 10217
      3165 10215
TIME...MOT...LOC 2213Z 255DEG 21KT 3138 10235
Special weather statement, Apr 27, 5:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Mon Apr 27 2020

TXZ062-069-070-272330-
Midland TX-Reagan TX-Upton TX-
552 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...
NORTHWESTERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 630 PM
CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Crane, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midkiff.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3143 10208 3163 10225 3187 10195 3168 10178
      3165 10178 3165 10175 3158 10168
TIME...MOT...LOC 2252Z 236DEG 16KT 3158 10212

24
Special weather statement, Apr 27, 5:54 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT Mon Apr 27 2020

TXZ082-282-272345-
Terrell TX-Lower Brewster County TX-
554 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Sanderson, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Brewster and southwestern Terrell Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 2985 10273 3007 10240 2983 10217 2988 10232
      2986 10232 2987 10234 2985 10237 2976 10239
      2979 10249 2978 10251 2977 10251 2975 10255
      2977 10257 2975 10258 2973 10262 2975 10267
      2968 10270
TIME...MOT...LOC 2254Z 323DEG 19KT 2984 10249

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:45 PM CDTSpecial Weather StatementMAFPecos45 min
Apr 27, 3:14 PM CDTSpecial Weather StatementMAFPecos46 min
Apr 27, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
Apr 27, 3:49 PM CDTSpecial Weather StatementMAFPecos41 min
Apr 27, 4:07 PM CDTSpecial Weather StatementMAFPecos38 min
Apr 27, 4:30 PM CDTSpecial Weather StatementMAFTerrell45 min
Apr 27, 4:40 PM CDTSpecial Weather StatementMAFCrane50 min
Apr 27, 5:13 PM CDTSpecial Weather StatementMAFCrane, Upton47 min
Apr 27, 5:52 PM CDTSpecial Weather StatementMAFMidland38 min
Apr 27, 5:54 PM CDTSpecial Weather StatementMAFTerrell51 min
Apr 27, 6:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.